Call Our Free 24-Hour Helpline Now (877) 392-3342
Visit our Drug and Alcohol Rehab Center in a 360 View
The Treatment Center provides you will the tools to live a healthy, happy, sober life.
Lindsay P.

Safe Opiate Detox

Short-term Opiate Abuse SymptomsEven with prevention and education programs, experts note that opiate and opioid use is on the rise in the United States. Perhaps the most well-known illicit opiate is heroin, which the National Institute on Drug Abuse says is still a large problem in the nation. As of 2012, almost a half million people were estimated to be addicted to heroin, and the drug has quietly risen to prominence in all types of areas.

Another reason that opiate abuse is so prevalent in the country is that you don't have to seek illegal drugs to become addicted. Opioids such as morphine are present in legal prescription pain medications, which makes them easy to access for many people. Some individuals become addicted following a legitimate treatment, finding it hard to stop using the drugs because their bodies have become physically dependent. Others seek these drugs in the medicine cabinets of relatives or friends, abusing opiates that were not prescribed to them.

No matter how or why you started using opioids, stopping alone can be almost impossible. Opiate withdrawal symptoms can be overwhelming, pushing you back to drug use every time you try to break the cycle. Professional opiate detox can help you cut ties with opioids.

For more information about such programs or to find out what steps you need to take to stop using opioids for good, call (877) 392-3342. Our admission counselors are available at all times, every day of the year, so you won't have to leave a message or wait for a call back to talk to someone.

Are Opiates/Opioids Addictive?

Prescription Opiate Long-term SymptomsOpioids and opiates are extremely addictive due to both the way they interact with the body and the way the body comes to rely on that interaction. The drugs, which include oxycodone, Vicodin, fentanyl, codeine, heroin and many other substances, interact with receptors that are located on nerve cells in your brain and throughout your body. The result of that interaction can be a reduction in pain, which is why these medications are so often used in medical treatments. At the same time, opiates can drive feelings of euphoria – and that high is the reason that they are abused by people who haven't been prescribed them for pain management.

In very little time – and with very little repeated use – opiates can become physically addictive. That means even outside of an emotional or mental reliance on the drug, your body could physically crave the drug. When that happens, the body punishes itself via withdrawal symptoms when the drug isn't present in the system.

Opioids can interact with your body in a variety of ways, including:

  • The brainstem. The brainstem helps control critical physical attributes, including breathing, and too much of an impact on this area of your body can put you in physical danger.
  • The spinal cord. Opiates work within areas of the spine to reduce nerve messages to the brain, thus reducing feelings of pain. Again, too much interference with nerve communication in your body can lead to physical and mental health woes.
  • The limbic system. This helps control your emotions, and opiates act on the areas of this system to promote feelings of relaxation and pleasure. With opiates in control, you may not be able to recognize that you aren't safe or comfortable, which can lead to your entering or staying in dangerous situations.

Opiates can become addicting very quickly, which means that more people who try these drugs become addicted to them than with some other substances. According to the NIDA, around 23 percent of people who try heroin eventually develop an opiate addiction.

Why Is Opiate Detox a Necessary Part of Treatment?

Opiate detox in a professional setting is often the only way someone who is addicted these drugs can fully break away from use. Even without triggers or other root causes for the drug use, it can be impossible to hold up under the severe opioid withdrawal symptoms that occur when you stop using. Some of those symptoms can even be dangerous to your health, making it risky to quit cold turkey without medical help.

Detox from opiates should include withdrawal treatment. That means that while your body is dealing with the removal of opiates from your symptom, professionals are providing you with medication and other assistance to keep the worst opiate withdrawal symptoms at bay. If you aren't dealing with these extremely uncomfortable and sometimes life-threatening symptoms, then you can concentrate on overcoming other aspects of your addiction through detox and behavioral therapy.

If you want to take the first step to sobriety today, then call us at (877) 392-3342. Our caring admissions counselors are available at all times via phone and you can also chat with us on the web. All contact with us is held strictly confidential, and you'll find compassionate, knowledgeable professionals who offer actionable advice and help instead of judgment or fear.

At-Home Detox from Opiates Can Be Dangerous

Detoxing from opiates on your own is rarely successful and is always fraught with mental and physical health risks. Use of opiates over a period of time alter the way your body functions – in short, opioid abuse creates an imbalance in your body. Your nerves are reliant on exposure to these chemicals, and removing that exposure can result in severe symptoms. For some, that might involve the return of pain. For others, symptoms can impact overall wellness, mental ability or emotional stability.

Another reason at-home detox is dangerous is that you don't have a professional support structure to help you develop a plan and lay a foundation for future sobriety. Even if you are able to grin and bear it through the symptoms of withdrawal associated with opiates – and even if you don't suffer physical or mental issues because of that withdrawal – you might begin using again as soon as a trigger appears in your life.

Symptoms of Opiate Withdrawal

Symptoms of Opiate WithdrawalSymptoms of opiate withdrawal can begin the first day that you stop using the drugs. Beginning opiate withdrawal symptoms are usually minor compared to the more intense symptoms that arise after the first day or two. The symptoms can increase in severity for a week or two before subsiding, but even after a few weeks, symptoms can crop up suddenly from time to time.

Symptoms of opiate withdrawal can include, but aren't limited to:

  • Pain and muscle aches
  • Anxiety, depression or mood swings
  • Restlessness or nervousness
  • Watery eyes or unexplained tears
  • Runny nose
  • Increased and uncontrolled yawning
  • Excessive sweating
  • Problems with sleep
  • Digestive distress including cramping, diarrhea, vomiting or nausea
  • Chills and goosebumps
  • A rapid heart rate
  • High blood pressure
  • Blurry vision
  • Dilated pupils

When and how severe your symptoms are will depend on the type of opiates your body has come to rely upon and how long you've been taking these drugs. Opiate withdrawal treatment through medically-supervised detox will help you overcome these symptoms safely and comfortably. 

Dangers of Opiate Use and Overdose

Opioids can be extremely dangerous. These chemicals interact with your brain and impact critical body functions; too much of them in your system can lead to critical health emergencies and even death. Someone who has overdosed on these drugs can stop breathing or experience cardiac arrest. Danger of overdose is greatly increased when opioids are combined with other types of drugs or with alcohol, because the reactions of the body can be unpredictable.

The World Health Organization notes that you can often identify someone who has overdosed on opioids via a trifecta of physical symptoms. First, the person might have pinpoint pupils – that means the pupils in their eyes have become much smaller than normal and their eyes likely look odd. Second, the person loses consciousness. Finally, the person exhibits signs of respiratory depression – that means that the person is breathing much slower than normal, struggling to breathe or is barely breathing at all.

If someone you know is exhibiting these symptoms, you are dealing with an overdose emergency and you should call 911 immediate for assistance.

Seeking a Professionally Assisted Controlled Opiate Detox

Outside of overdose symptoms, opioid use is still a serious and urgent matter. While you might not need to call 911, you should still make a call if you or someone you love is dealing with an addiction to heroin or other opiates. Learn more about our opiate treatment program. 

Call (877) 392-3342 now to speak with our professional counselors. They can answer your questions about addiction and opioid detox and help you understand what steps you can take to combat the risks of drug use and seek assistance with withdrawal symptoms. 

The Treatment Center has been awarded
the Joint Commission Gold Seal of Approval.